Aspirin Withdrawal Linked to Higher Rates of Acute Coronary Syndrome in CHD Patients

October 30, 2003

Martha Kerr

Oct. 30, 2003 (Orlando) — French researchers have found an increased incidence of acute coronary syndrome (ACS) within a week of aspirin therapy being stopped in patients with a history of coronary heart disease. They presented their findings here at CHEST 2003, the annual meeting of the American College of Chest Physicians.

"Aspirin is the therapy for secondary prevention of cardiac events," Emile Ferrari, MD, from the Department of Cardiology at University Hospital in Nice, France. "Aspirin therapy needs to be lifelong in these patients," he told Medscape.

Dr. Ferrari and colleagues collected data on 1,236 consecutive patients hospitalized with ACS at their institution between September 1999 and April 2002. Of these, 51 cases occurred within a week of aspirin therapy being stopped. All of these patients were stable prior to aspirin discontinuation.

ST segment elevation was present in 19 cases, and non-ST segment elevation was present in 32. In the patients with ST segment elevation, "a stent thrombosis was the culprit in 10 of the 19," Dr. Ferrari reported.

Reasons for aspirin discontinuation were noncompliance in 45%, fiberoptic endoscopy in 18%, dental treatment in 30%, and bleeding episodes in 7%.

"Aspirin therapy is compulsory in these patients," Dr. Ferrai told Medscape. "If it needs to be stopped, [another platelet inhibitor] should be started.

"We don't know if discontinuation allows events to happen or if it contributes to the events. It probably contributes...through a rebound phenomenon," Dr. Ferrari speculated. "The problem is, by the time you see it, it is too late."

American College of Chest Physicians President Richard S. Irwin, MD, from the University of Massachusetts at Worcester, told Medscape, "If these results are true, since this was a retrospective study, the question is: do you really need to stop aspirin? You need to have a really good reason, and with minimally invasive procedures you don't have to stop it." Dr. Irwin was not involved in the study.

"This is a good study, but it is the kind of study that leads to another study," Dr. Irwin added.

CHEST 2003: Abstract 151. Presented Oct. 29, 2003.

Reviewed by Gary D. Vogin, MD

Martha Kerr is a freelance writer for Medscape.